Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 77, NWS Melbourne, FL

June 11, 2023Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 11, 2023, 5:10 PM EDT for Martin County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 5:10 PM EDT (21:10 UTC)
Expired
Jun 11, 2023, 5:45 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Martin County, FL

The radar

The Melbourne radar (KMLB), 134 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1884 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS52 KMLB 112110
SVRMLB
FLC085-112145-
/O.NEW.KMLB.SV.W.0077.230611T2110Z-230611T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
510 PM EDT Sun Jun 11 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Martin County in east central Florida...

* Until 545 PM EDT.

* At 510 PM EDT, a severe thunderstorm was located over Jonathan
  Dickinson State Park, or over Jupiter Island, moving northeast at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tequesta, Jupiter Island, Hobe Sound, Hobe Sound Beach and Jonathan
  Dickinson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once to a
small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2697 8008 2697 8014 2696 8014 2696 8016
      2701 8020 2713 8012 2708 8009 2703 8008
TIME...MOT...LOC 2110Z 236DEG 5KT 2703 8012 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
2 follow-up statements
545 
WWUS52 KMLB 112128
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
528 PM EDT Sun Jun 11 2023

FLC085-112145-
/O.CON.KMLB.SV.W.0077.000000T0000Z-230611T2145Z/
Martin FL-
528 PM EDT Sun Jun 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN MARTIN COUNTY...

At 528 PM EDT, a severe thunderstorm was located over Tequesta,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tequesta, Jupiter Island, Hobe Sound and Jonathan Dickinson State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2697 8014 2696 8014 2696 8016 2700 8019
      2706 8014 2706 8009 2703 8008 2697 8008
TIME...MOT...LOC 2128Z 288DEG 10KT 2699 8009 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
983 
WWUS52 KMLB 112142
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
542 PM EDT Sun Jun 11 2023

FLC085-112151-
/O.EXP.KMLB.SV.W.0077.000000T0000Z-230611T2145Z/
Martin FL-
542 PM EDT Sun Jun 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY
WILL EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds, heavy rain, and a funnel cloud, are still possible with this 
thunderstorm.

LAT...LON 2697 8014 2696 8014 2696 8016 2700 8019
      2706 8014 2706 8009 2703 8008 2697 8008
TIME...MOT...LOC 2141Z 234DEG 14KT 2697 8009 

$$

Haley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:32 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 11, 3:32 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
332 PM EDT Sun Jun 11 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

Tonight and Monday...Developing storms at this hour will continue
to increase in coverage through late aftn as the west coast breeze
moves across the peninsula, providing primary boundary initiation
for activity for several hours or more while moving across the
region. The potential wl exist for some strong storms, especially
as a breeze merger occurs over the east side of the peninsula
late. expect convective activity over land to draw to a close
between 10 and 11 PM, with lingering activity shifting over the
Atlc waters. Expect lows around 68 to 74 with light sw to calm
wind.

Modified prev disc...

Monday-Tuesday...A broad east coast trough anchored over the Grt
Lakes through Wed wl eventually pivot seaward. The subtropical
Atlantic ridge axis wl build Nwd to the Straits of Florida on
Tuesday. Lower moisture (PWATs only up to around 1.5-1.6") and
increasing southwesterly flow will limit shower and lightning
storm chances compared to this past weekend. Increased
southwesterly flow is expected to pin or even prevent the
formation of the sea breeze in some areas. PoPs around 20% along
and west of the I-4 corridor Monday, with generally 30-45% to the
south, and becoming likely across the Lake Okee to Treasure Cst
region where moisture will be highest and there is the greatest
chance for a sea breeze formation. Tuesday, PoPs 35 to 55%, with
the highest chances once again along the pinned sea breeze. Any
storms that manage to form could produce gusty winds due to a
little dry air in the mid-levels, especially if enhanced by sea
breeze interaction. Warming, with highs climbing above normal,
reaching the lower 90s area-wide Monday, with mid-90s forecast
over the interior Tuesday, as coastal areas remain in the lower
90s. Overnight lows in the lower to mid- 70s.

Wednesday-The Weekend...A bit of a change in the forecast models
compared to this time yesterday, as both the GFS and ECMWF now keep
the Atlantic ridge axis further southward, remaining across the
Straits, rather than shift it northward into south Florida. Having
the ridge axis further south would allow for a cool front over the
Southeast to instead drift into northern Florida, possibly even into
far northern portions of the forecast area, late Wednesday into
early Thursday. A trend of higher PoPs continues with chances
edged higher than prev forecasts and increased PoPs Wednesday up
to around 50-60%. Becoming somewhat drier late week as the dvlpg
ridge begins to dry things out a bit.

Wl keep reasonable agreement with NBM, which is slightly higher
than other models. Highs are forecast in the mid-90s inland from
the coast through the work week. Nonetheless, increasing moisture
due to the proximity of the frontal boundary is still expected to
generate heat indices in the 100-105 degree range.

&&

.MARINE...
Issued at 229 PM EDT Sun Jun 11 2023

Tonight and Monday...Favorable conds continue with seas largely
less than 2 ft over the waters. Main concern wl be for evening
storms moving offshore and affecting the nearshore waters with
gusty winds and lightning. Seas no greater than 2 ft Monday with
light sly winds becoming onshore near the coast in the aftn.

Tuesday-Friday..Some reprieve from scattered showers and storms
early in the week, except for along and offshore from the Treasure
Coast, as drier air moves into the local Atlantic waters.
However, a frontal boundary forecast to sag into northern Florida
will once again return scattered coverage during the afternoons,
with continued activity overnight, especially over the Gulf
Stream. Southwesterly flow will pin the sea breeze to the coast or
prevent its formation through the period. Nonetheless, winds
veering southerly during the afternoons as it attempts to form,
with offshore flow overnight. Winds around 10-15kts, though will
be up to around 15kts Monday and Thursday. Seas 1-2ft early in the
week becoming 2-3ft mid week. Seas up to 4ft will be possible
well offshore Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 229 PM EDT Sun Jun 11 2023

Isolated showers and storms possible this afternoon across ECFL,
with VCTS from TIX to ISM northward. Added in VCSH from MLB to SUA,
with the potential for some rain as the ECSB pushes inland. TEMPOs
in place across interior terminals and DAB from 18-23Z for gusty
winds and MVFR/IFR reductions in VIS and CIGs due to TSRA.
Conditions improving across the area as showers and storms diminish
after 01-02Z. Winds becoming light overnight, generally out of the
SW. At 14Z tomorrow, winds pick back up out of the SW at 7 to 12
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  92  73  93 /  30  20   0  30
MCO  72  92  74  95 /  40  30   0  40
MLB  73  92  73  92 /  40  40  10  40
VRB  71  92  72  93 /  30  50  10  40
LEE  72  92  74  95 /  20  20   0  30
SFB  72  93  74  95 /  40  30   0  40
ORL  73  93  75  95 /  40  30   0  40
FPR  73  91  73  92 /  30  50  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Digital Forecasts...Pendergrast
Radar/IDSS...Heil
Aviation...Tollefsen
Hazardous weather outlook, Jun 11, 9:36 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
936 AM EDT Sun Jun 11 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-112300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
936 AM EDT Sun Jun 11 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous lightning storms are expected from mid
through late afternoon across east central Florida. The highest
coverage of storms is expected north of a line from Kissimmee to
Cape Canaveral, and especially across Volusia County. Storm
motion will be toward the east at 15 to 20 mph.

A few strong to marginally severe storms will be possible across
the northern counties from mid afternoon through around sunset,
as the east and west coast sea breezes collide. Wind gusts of 40
to 60 mph, hail up to 1 inch in diameter, frequent lightning, and
torrential downpours of 1 to 3 inches in a 60 to 90 minutes will
be possible. Move indoors to safety if skies look threatening, or
you hear thunder.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at all central
Florida Atlantic beaches. Check with the beach patrol for additional
information about ocean hazards. Remember to swim only within
sight of a lifeguard, and never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots or greater will be possible over inland
lakes, the Intracoastal Waterway and nearshore Atlantic, as they
move eastward at around 15 knots. Boaters should watch for storms
approaching from the west and seek safe shelter well in advance.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered storms are forecast Monday onward, with slightly lower
coverage more typical for mid June. However, the threat for gusty
winds, small hail, frequent lightning and torrential downpours in
the strongest storms will continue each afternoon.

As storm coverage decreases next week, temperatures will increase
with highs reaching the low to mid 90s near the coast and mid to
upper 90s across the interior. The combination of increasing heat
and humidity will push afternoon heat indices to around 100
degrees in most areas Monday, and to between 101 and 106 degrees
from Tuesday into late week. Persons engaged in outdoor activities
will want to remain well hydrated, and take indoor rest breaks in
an air conditioned location as needed.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Cristaldi

In the hours before

Special weather statement, Jun 11, 4:15 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
415 PM EDT Sun Jun 11 2023

FLZ159-164-264-112045-
Coastal St. Lucie FL-Inland Martin FL-Coastal Martin FL-
415 PM EDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of southeastern St.
Lucie and eastern Martin Counties through 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Salerno, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Walton, Stuart, Jupiter Island, Palm City and Hobe Sound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. on rare occasions they can briefly touch down, producing
wind gusts over 50 mph. If a funnel cloud is spotted move indoors
and report your sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2700 8008 2700 8020 2709 8037 2721 8036
      2721 8033 2727 8035 2731 8035 2738 8021
      2719 8013 2703 8008
TIME...MOT...LOC 2015Z 249DEG 12KT 2711 8018

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haley
Special weather statement, Jun 11, 4:37 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
437 PM EDT Sun Jun 11 2023

FLZ044>046-112115-
Northern Lake County FL-Orange FL-Seminole FL-
437 PM EDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northwestern
Seminole, east central Lake and northwestern Orange Counties through
515 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wekiwa Springs State Park, or near Lake Mary, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sanford, Apopka, Altamonte Springs, Lake Mary and Longwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2895 8151 2887 8136 2887 8135 2886 8135
      2885 8136 2885 8134 2883 8132 2884 8130
      2880 8123 2868 8141 2874 8154
TIME...MOT...LOC 2037Z 207DEG 13KT 2878 8143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Special weather statement, Jun 11, 4:45 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
445 PM EDT Sun Jun 11 2023

FLZ164-112100-
Coastal Martin FL-
445 PM EDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of southeastern Martin
County through 500 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hobe Sound, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jupiter, Tequesta, Jupiter Island, Hobe Sound and Port Salerno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing
wind gusts over 50 mph. If a funnel cloud is spotted move indoors
and report your sighting to the National Weather Service.

&&

LAT...LON 2697 8008 2697 8014 2696 8014 2695 8017
      2698 8018 2700 8020 2710 8026 2719 8013
      2703 8008
TIME...MOT...LOC 2045Z 242DEG 16KT 2706 8015

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Special weather statement, Jun 11, 5:02 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
502 PM EDT Sun Jun 11 2023

FLZ164-112115-
Coastal Martin FL-
502 PM EDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of southeastern Martin
County through 515 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonathan Dickinson State Park, or near Jupiter Island, moving east at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jupiter, Tequesta, Jupiter Island, Hobe Sound and Hobe Sound Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing
wind gusts over 50 mph. If a funnel cloud is spotted move indoors
and report your sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2697 8008 2697 8014 2696 8014 2695 8015
      2695 8017 2699 8019 2701 8022 2702 8022
      2712 8011 2703 8008
TIME...MOT...LOC 2102Z 257DEG 8KT 2701 8015

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:24 PM EDTSpecial Weather StatementMLBVolusia36 min
Jun 10, 8:55 PM EDTSpecial Marine WarningMLB65 min
Jun 10, 9:00 PM EDTSpecial Weather StatementMLBOsceola30 min
Jun 10, 9:08 PM EDTSpecial Weather StatementMLBVolusia22 min
Jun 11, 4:15 PM EDTSpecial Weather StatementMLBMartin30 min
Jun 11, 4:17 PM EDTSpecial Marine WarningMLB58 min
Jun 11, 4:37 PM EDTSpecial Weather StatementMLBSeminole38 min
Jun 11, 4:45 PM EDTSpecial Weather StatementMLBMartin15 min
Jun 11, 5:02 PM EDTSpecial Weather StatementMLBMartin13 min
Jun 11, 5:11 PM EDTSpecial Marine WarningMLB49 min
Jun 11, 5:30 PM EDTSpecial Weather StatementMLBVolusia45 min
Jun 11, 5:35 PM EDTSpecial Weather StatementMLBVolusia40 min
Jun 11, 5:47 PM EDTSpecial Weather StatementMLBMartin13 min
Jun 11, 6:14 PM EDTSpecial Weather StatementMLBVolusia46 min
Jun 11, 6:20 PM EDTSpecial Weather StatementMLBOkeechobee25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.